Email
Password
Remember meForgot password?
    Log in with Twitter

Small overdoses of Tylenol more deadly than larger ones

By Nancy Houser     Nov 24, 2011 in Health
A recent study showed that a staggered overdose of Tylenol is deadlier than a single overdose. It shows lesser levels of acetaminophen in the blood, lower than a standard blood test would indicate, even if the liver were damaged.
Researcher Kenneth Simpson at Scotland's University of Edinburgh completed the study that was published on November 23, 2011, in the British Journal of Clinical Pharmacology. (MSNBC)
Staggered overdoses of Tylenol were the primary focus of the study and how it affected the liver, a process by which daily recommendations of Tylenol would increase in small dosage amounts for several days. This was in comparison to a single overdose of the acetaminophen tablets.
Acetaminophen in Tylenol is the most common over-the-counter painkiller on the market today, with acetaminophen overdoses the leading cause of acute liver failure. However, the new study by Simpson has shown that single overdoses cause fewer problems than the staggered overdoses.
"We were surprised that the incidence of acetaminophen ALF has risen in the US over the years," says lead researcher Dr Anne Larson (University of Washington Medical Center, Seattle). "This was rather alarming, particularly since half the cases were accidental (unintentional)." (Medscape)
Drug-related hepatotoxicity (chemical-driven liver damage) is the cause for over 50% of the Tylenol cases leading to liver failures or deaths. Taken properly, it is a safe painkiller for children, youth and adults, with most people not intentionally taking drug overdoses.
With over 60% of the Scotland study participants taking the drug to relieve pain, such as a toothache, headache, abdominal or muscular pains, most did not reduce the amount of Tylenol they took when combined with stronger pain medication, such as the prescription pain medication Vicodin. This is a pain medication that already has 500 mg of acetaminophen in it combined with 5 mg of hydrocodon. Continued use of this combination will build up in the liver, killing cells.
REMEMBER! Don’t take more than one medicine that contains acetaminophen at a time! If you don't know, call the pharmacist or your doctor.
More about Tylenol, Acetaminophen, Overdoses, Deadly, staggered